Journal of Statistical Theory and Applications (JSTA) (Sep 2023)

Smoothed Dirichlet Distribution

  • Lahiru Wickramasinghe,
  • Alexandre Leblanc,
  • Saman Muthukumarana

DOI
https://doi.org/10.1007/s44199-023-00062-8
Journal volume & issue
Vol. 22, no. 4
pp. 237 – 261

Abstract

Read online

Abstract When the cells are ordinal in the multinomial distribution, i.e., when cells have a natural ordering, guaranteeing that the borrowing information among neighboring cells makes sense conceptually. In this paper, we introduce a novel probability distribution for borrowing information among neighboring cells in order to provide reliable estimates for cell probabilities. The proposed smoothed Dirichlet distribution forces the probabilities of neighboring cells to be closer to each other than under the standard Dirichlet distribution. Basic properties of the proposed distribution, including normalizing constant, moments, and marginal distributions, are developed. Sample generation of smoothed Dirichlet distribution is discussed using the acceptance-rejection algorithm. We demonstrate the performance of the proposed smoothed Dirichlet distribution using 2018 Major League Baseball (MLB) batters data.

Keywords